The trusted source for
healthcare information and
How to ID adolescent intent on self-harm
(Editor's note: This is the first of a two-part series on caring for potentially suicidal adolescents. This month, we give strategies for assessing the risk of self-harm and avoiding overmedicating patients. Next month, we will cover steps to take after an ingestion and questions to ask if you suspect an overdose.)
The parents of a 13-year-old boy tell you they're there to get their son "checked out" because they're afraid he's going to hurt himself. Immediately afterward, a patient reports crushing chest pain, and another tells you she's had bilateral weakness for two hours. What happens to the healthy-looking teenager standing in front of you?
A recent study found that 16% of 298 adolescents seeking pediatric or psychiatric emergency services screened positive for elevated suicide risk, and 19% of this group presented for nonpsychiatric reasons. In addition, one-third of those who screened positive weren't receiving any mental health treatment.1
In light of these findings, what should you do with a teen at risk for self-harm? "You talk to them and get to know them," says Jennifer Stephen, RN, BSN, nurse manager of the pediatric ED at Blair E. Batson Hospital for Children at the University of Mississippi Medical Center in Jackson. "Chances are, they will be with you for a few hours at minimum."
Stephen gives these tips to determine if your patient is at risk:
Perform a quick assessment in triage.
"Hold off on the personal interviewing until the patient is in a room," says Stephen. "Then, do a personalized assessment."
Interview the patient alone.
Janelle Glasgow, RNC, CPEN, an ED nurse at Nationwide Children's Hospital in Columbus, OH, says, "Adolescent patients should always have a chance to ask and answer questions away from their parents or caregivers. Otherwise, they may censor their responses."
Tell your patient what you expect.
Stephen says this step should start at triage by asking the patient to tell you if someone or something is upsetting them. During a follow-up conversation, say something like this: "I know you've already had some trouble at home today. We are going to do everything we can to keep you safe while you are here. All I expect for you to do is to please tell me if there is something that is agitating you. We have police available if there are any problems. You already told me that you would let me know before you get upset."
Pay close attention to their appearance.
"Long sleeves in hot weather may be hiding signs of cutting. Promiscuous dress may lead to other means of self-destructive behavior," Stephen says. "Order the old chart to make sure there is not a long list of minor injuries that is going unnoticed."
Ask nonthreatening questions to get patients talking.
An adolescent female with abdominal pain admitted that her boyfriend had broken up with her recently. Glasgow found this out by asking the simple question, "What do you and your boyfriend like to do for fun?" Next, Glasgow said, "Some girls feel really sad and depressed after they break up with their boyfriends and may even think about hurting themselves. Do you know anyone who might have felt that way too? Have you ever felt that way?"
"Further questions might revolve around school performance and family dynamics," says Glasgow. "If the nurse takes care to word things in a non-accusatory manner, she can elicit a lot of information from her patient that may show that the patient is at risk for self-harm."
Always have a high index of suspicion.
A suicidal teen might tell you about completely unrelated symptoms. "An adolescent may be presenting to the ED with a complaint that isn't really what they want to be seen for. But, they may not know how to ask for the help they may need," says Glasgow.
Don't make promises that you can't keep.
Stephen says, "There may be things that the patient shares with you that you are obligated to relay to the primary care team."
Don't overmedicate a suicidal adolescent
Does your adolescent patient seem out of control and potentially dangerous? There is a potential risk of over-medicating due to the patient's behavior, warns Jennifer Stephen, RN, BSN, nurse manager of the pediatric ED at Blair E. Batson Hospital for Children at the University of Mississippi Medical Center in Jackson.
"As little as one dose of neuroleptics such as [haloperidol] has been shown to cause dysphoria," says Stephen. This can result in poor medication adherence, which can increase suicide risk.1
'It may take a higher dose, but there are several meds that may not cause the same effects," says Stephen. She gives these alternatives: Lorazepam, ziprasidone, olanzapine and de-escalation techniques.